Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 36, NWS Pittsburgh, PA

May 24, 2004Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 24, 2004, 5:26 AM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 5:26 AM EDT (09:26 UTC)
Expired
May 24, 2004, 8:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 117 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 240928
FFWPBZ
PAC121-241230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 830 AM EDT

* AT 522 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINS OVER THE NORTHERN SECTIONS OF THE COUNTY. HEAVY RAINS
  WILL CAUSE RAPID STREAM RISES AND THE POSSIBILITY OF FLOODING
  ALONG SUGAR CREEK AND OIL CREEK AND THEIR ADJOINING TRIBUTARIES.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4160 7954 4140 7960 4137 7997 4156 7992
      4160 7981

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:19 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 24, 3:19 AM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 AM EDT MON MAY 24 2004

SEVERE THUNDERSTORM WATCH IN EFFECT TILL 6AM FOR ALL OF WRN PA, NRN
PANHANDLE OF WV AND ALL OF OUR EAST CENTRAL OHIO COUNTIES. BOW ECHO
WEAKENED AS IT RACED ACROSS OHIO.

SOIL CONDITIONS REMAIN VERY MOIST. WE WILL EXTEND FFA TILL 4 PM THIS
AFTN FOR THE ENTIRE CWA. COLD FROPA DURING THE DAY TODAY. DEWPOINTS
RUNNING IN THE MID 60S PREFRONTAL. 1 HR FFGS ANYWHERE FROM 0.8 TO
1.5 AND 3 HRS FROM 1.1 TO 1.9. PRECIP WATER 1.15 INCHES. ALSO
CONVECTION ASSOCIATED WITH WEAKENING BOW ECHO WILL PRODUCE SOME
DOWNPOURS.

WE FINALLY CATCH A BREAK IN THE WX TONIGHT. BUT TUESDAY NIGHT A COLD
FRONT MOVES THROUGH CWA RAPIDLY. SLIGHT CHC SVR LOOKS GOOD. FLOODING
STILL A THREAT WITH MOIST SOIL CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH TIL 4 PM TODAY FOR ZONE MD001.
OH...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
SEVERE THUNDERSTORM WATCH TIL 6 AM THIS MORNING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
SEVERE THUNDERSTORM WATCH TIL 6 AM THIS MORNING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
WVZ001>004...WVZ012-021>023-041.
SEVERE THUNDERSTORM WATCH TIL 6AM THIS MORNING FOR ZONES WVZ001>004.

&&

In the hours before

Special weather statement, May 24, 12:27 AM EDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 AM EDT MON MAY 24 2004

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-241000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-
JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
1227 AM EDT MON MAY 24 2004

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT MONDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FAYETTE          FOREST           GREENE
INDIANA          JEFFERSON        LAWRENCE         MERCER
VENANGO          WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARSHALL         OHIO

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, May 24, 2:26 AM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 AM EDT MON MAY 24 2004

OHZ048-057-240800-
COSHOCTON OH-MUSKINGUM OH-
226 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE INTO THE AREA BY 3 AM. SOME OF THESE STORMS
WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 TO 50 MPH, HAIL AND FREQUENT
LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE EAST AROUND 40 MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 3:08 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT MON MAY 24 2004

OHZ039>041-049-058-240830-
CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
308 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE PREDAWN HOURS.
SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 MPH, HAIL
AND LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE EAST AROUND 40
MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 3:34 AM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT MON MAY 24 2004

PAZ013-020-241000-
BEAVER PA-LAWRENCE PA-
334 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE INTO THE REGION DURING THE PREDAWN HOURS
AFTER 4 AM. SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS
40 MPH, HAIL AND LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE
NORTHEAST AROUND 40 MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 4:37 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EDT MON MAY 24 2004

PAZ008-014-020-021-029-031-WVZ001>004-241000-
ALLEGHENY PA-BEAVER PA-BROOKE WV-BUTLER PA-GREENE PA-HANCOCK WV-
MARSHALL WV-OHIO WV-VENANGO PA-WASHINGTON PA-
437 AM EDT MON MAY 24 2004

...EARLY MORNING THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WITH GUSTY WINDS, HEAVY RAIN AND SOME HAIL ALONG WITH
FREQUENT LIGHTNING STRIKES WILL MOVE THROUGH THE AREA BEFORE DAWN.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.

THIS AREA IS IN A FLOOD WATCH TILL 4 PM THIS AFTERNOON.
Special weather statement, May 24, 5:12 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT MON MAY 24 2004

PAZ008-009-015-016-022-023-030-032-241100-
ARMSTRONG PA-CLARION PA-FAYETTE PA-FOREST PA-INDIANA PA-JEFFERSON PA-
VENANGO PA-WESTMORELAND PA-
512 AM EDT MON MAY 24 2004

...EARLY MORNING THUNDERSTORMS...

THUNDERSTORMS WITH WIND GUSTS 30 TO 40 MPH...HAIL...AND FREQUENT
LIGHTNING STRIKES WILL MOVE THROUGH THE AREA BEFORE 7AM.
HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.

THIS AREA IS IN A FLOOD WATCH TILL 4 PM THIS AFTERNOON.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:20 AM EDTSevere Thunderstorm WarningPBZMercer55 min
May 24, 4:23 AM EDTSevere Thunderstorm WarningPBZLawrence52 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.